Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 177, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 7, 2016, 6:00 PM CDT for Shelby County, Iowa. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2016, 6:00 PM CDT (23:00 UTC)
- Expired
- Jul 7, 2016, 6:29 PM CDT
- In force
- 29 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Shelby County, IA
The radar
The Omaha radar (KOAX), 95 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 6:06 PM CDT | HAIL 1 | Earling, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 3:54 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -552 J/kg
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -269 m²/s²
- 0-3 km storm-relative helicity
- -234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
187
WUUS53 KOAX 072300
SVROAX
IAC165-072345-
/O.NEW.KOAX.SV.W.0177.160707T2300Z-160707T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
600 PM CDT THU JUL 7 2016
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SHELBY COUNTY IN SOUTHWESTERN IOWA...
* UNTIL 645 PM CDT
* AT 559 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED WEST OF
EARLING...OR 18 MILES SOUTH OF DENISON...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HARLAN...EARLING...IRWIN...DEFIANCE...PANAMA...WESTPHALIA...
KIRKMAN AND MANTENO RECREATION AREA.
THIS INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 80 AND 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4169 9556 4186 9556 4186 9510 4164 9510
TIME...MOT...LOC 2259Z 282DEG 30KT 4177 9548
HAIL...1.00IN
WIND...60MPH
$$
DEWALD3 follow-up statements
704 WWUS53 KOAX 072309 SVSOAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 609 PM CDT THU JUL 7 2016 IAC165-072345- /O.CON.KOAX.SV.W.0177.000000T0000Z-160707T2345Z/ SHELBY IA- 609 PM CDT THU JUL 7 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR NORTHERN SHELBY COUNTY... AT 609 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EARLING...OR 17 MILES SOUTH OF DENISON...MOVING EAST AT 35 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...LAW ENFORCEMENT. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... HARLAN...EARLING...IRWIN...DEFIANCE...PANAMA... WESTPHALIA AND KIRKMAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4169 9556 4186 9540 4186 9510 4164 9510 TIME...MOT...LOC 2309Z 279DEG 30KT 4176 9537 HAIL...1.00IN WIND...<50MPH $$ DEWALD
839
WWUS53 KOAX 072319
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
619 PM CDT THU JUL 7 2016
IAC165-072345-
/O.CON.KOAX.SV.W.0177.000000T0000Z-160707T2345Z/
SHELBY IA-
619 PM CDT THU JUL 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN SHELBY COUNTY...
AT 618 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR IRWIN...OR 16
MILES WEST OF AUDUBON...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
IRWIN AND KIRKMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4167 9536 4186 9531 4186 9510 4164 9510
TIME...MOT...LOC 2318Z 278DEG 31KT 4176 9524
HAIL...1.00IN
WIND...60MPH
$$
DEWALD460
WWUS53 KOAX 072329
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
629 PM CDT THU JUL 7 2016
IAC165-072338-
/O.CAN.KOAX.SV.W.0177.000000T0000Z-160707T2345Z/
SHELBY IA-
629 PM CDT THU JUL 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHELBY COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM AS IT CONTINUES TO MOVE THROUGH NORTHEASTERN SHELBY
COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHWESTERN IOWA.
LAT...LON 4167 9536 4186 9531 4186 9510 4164 9510
TIME...MOT...LOC 2327Z 282DEG 30KT 4174 9512
$$
DEWALDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:14 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 7, 3:14 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 314 PM CDT THU JUL 7 2016 .SHORT TERM...(tonight through Sunday) Issued at 314 PM CDT Thu Jul 7 2016 Early afternoon water vapor imagery shows a progressive short-wave trough over the western Dakotas with a belt of enhanced (40-50+ kt) mid-level flow accompanying this system over South Dakota and the northern half of Nebraska. This upper-air system will translate east into the upper Great Lakes by Friday with rebounding mid-level heights over the northern High Plains. At the surface, an associated cold front stretching from southwest Minnesota through central Nebraska as of 19z will advance southeast into the lower Missouri Valley tonight into Friday morning. Though low-level winds have veered to westerly ahead of the cold front over eastern Nebraska this afternoon, sufficient convergence along the boundary (likely augmented by the glancing influence of the Dakotas short-wave trough) has resulted in a broken band of thunderstorms over northeast Nebraska as of 20z. Strong daytime heating and a gradually moistening boundary layer in the wake of last night's MCS are supporting destabilization within the warm sector with MLCAPE estimated in the 1000-2000 J/kg range as of mid afternoon. The modest convergence along the front and weakening large-scale forcing for ascent with southward extent cast uncertainty on storm coverage through the remainder of the afternoon into evening. Current thinking is that greatest storm coverage will exist across northern and possibly eastern portions of the CWA, in line with latest near-term guidance. Strengthening flow aloft will compensate for the veered low-level winds with sufficient deep-layer shear for organized storm modes and an attendant risk for mainly large hail and damaging winds. Expect the severe weather threat and precipitation chances to diminish from northwest to southeast through the remainder of the afternoon into tonight. As mentioned above, mid-level heights will build over the north- central U.S. Friday and Saturday ahead of the next short-wave trough moving through the Pacific Northwest into northern Rockies. Outside of a slight chance of thunderstorms over southeast Nebraska Friday night into early Saturday, it appears that we will see dry conditions Friday through the weekend. High temperatures will be near seasonal normals in the mid to upper 80s. .LONG TERM...(Sunday night through Thursday) Issued at 314 PM CDT Thu Jul 7 2016 The 12z runs of the deterministic ECMWF and GFS and GEFS mean remain in reasonably good agreement in the progression of the northern Rockies upper low into south-central Canada by Monday night. Meanwhile, the associated cold front will advance southeast into the mid Missouri Valley Monday into Monday night where it will become quasi-stationary through the remainder of the extended period. Highest precipitation chances will be Monday evening into Monday night with some severe weather possible. Thereafter, low chance POPs will continue into the middle of next week owing to the proximity of the boundary in the area. Near-normal temperatures will continue. && .AVIATION...(18Z TAFS for KOMA...KLNK...KOFK through 18Z Friday) Issued at 1229 PM CDT Thu Jul 7 2016 VFR conditions through the period. Could see thunderstorms at KOFK 21-23z...and KOMA 23-02z. && .OAX Watches/Warnings/Advisories... NE...None. IA...None. && SHORT TERM...Mead LONG TERM...Mead AVIATION...DeWald
Hazardous weather outlook, Jul 7, 4:37 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 437 PM CDT THU JUL 7 2016 IAZ043-055-056-069-079-080-NEZ015-018-031>034-042>045-050>053-067- 081145- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-THURSTON- WAYNE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON- BUTLER-SAUNDERS-DOUGLAS-SARPY-CASS- 437 PM CDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING...A FEW OF WHICH COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE SEVERE WEATHER THREAT WILL END BY LATE EVENING AS A COLD FRONT SWEEPS SOUTHEAST THROUGH THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY THUNDERSTORM CHANCES WILL INCREASE MONDAY AFTERNOON INTO MONDAY NIGHT AHEAD OF A COLD FRONT MOVING INTO THE REGION. SOME SEVERE WEATHER IS POSSIBLE. THE FRONT IS EXPECTED TO STALL OVER THE AREA INTO THE MIDDLE OF NEXT WEEK...LEADING TO A CONTINUING CHANCE OF STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR FRIDAY. NEZ011-012-016-017-030-081145- KNOX-CEDAR-ANTELOPE-PIERCE-BOONE- 437 PM CDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY THUNDERSTORM CHANCES WILL INCREASE MONDAY AFTERNOON INTO MONDAY NIGHT AHEAD OF A COLD FRONT MOVING INTO THE REGION. SOME SEVERE WEATHER IS POSSIBLE. THE FRONT IS EXPECTED TO STALL OVER THE AREA INTO THE MIDDLE OF NEXT WEEK...LEADING TO A CONTINUING CHANCE OF STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR FRIDAY. IAZ090-091-NEZ065-066-068-078-088>093-081145- FREMONT-PAGE-SEWARD-LANCASTER-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON- NEMAHA-PAWNEE-RICHARDSON- 437 PM CDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY ISOLATED STORMS ARE POSSIBLE THIS EVENING ALONG A COLD FRONT MOVING SOUTHEAST THROUGH THE AREA. A FEW STORMS COULD BE STRONG TO SEVERE WITH A RISK FOR HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY THUNDERSTORM CHANCES WILL INCREASE MONDAY AFTERNOON INTO MONDAY NIGHT AHEAD OF A COLD FRONT MOVING INTO THE REGION. SOME SEVERE WEATHER IS POSSIBLE. THE FRONT IS EXPECTED TO STALL OVER THE AREA INTO THE MIDDLE OF NEXT WEEK...LEADING TO A CONTINUING CHANCE OF STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR FRIDAY.
In the hours before
Local storm report, Jul 7, 3:47 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
347 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL 2 ENE WISNER 42.00N 96.87W
07/07/2016 M1.00 INCH CUMING NE STORM CHASER
&&
VDEWALDLocal storm report, Jul 7, 4:08 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
408 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 5 NE PENDER 42.16N 96.64W
07/07/2016 M0.75 INCH THURSTON NE TRAINED SPOTTER
&&
VDEWALDLocal storm report, Jul 7, 4:35 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
435 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 1 S DECATUR 41.99N 96.25W
07/07/2016 E0.75 INCH BURT NE PUBLIC
HAIL AROUND DIME TO PENNY SIZE
&&
MILLERLocal storm report, Jul 7, 4:48 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
448 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 4 S ONAWA 41.97N 96.09W
07/07/2016 E1.75 INCH MONONA IA LAW ENFORCEMENT
HAIL UP TO GOLFBALL SIZE REPORTED BY SHERIFF. 3 TO 4
MILES SOUTH OF ONAWA.
&&
MILLERLocal storm report, Jul 7, 5:37 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
537 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL 2 NW LITTLE SIOUX 41.83N 96.05W
07/07/2016 M0.50 INCH HARRISON IA CO-OP OBSERVER
HAIL UP TO 0.6 INCH DIAMETER. WINDS 50 TO 55 MPH.
OBSERVERS QUOTE WAS - IT WAS SPECTACULAR.
&&
MILLERSpecial weather statement, Jul 7, 5:57 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 557 PM CDT THU JUL 7 2016 IAZ055-056-072330- SHELBY IA-HARRISON IA- 557 PM CDT THU JUL 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHELBY AND NORTHEASTERN HARRISON COUNTIES UNTIL 630 PM CDT... AT 557 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF EARLING...OR 18 MILES SOUTHWEST OF DENISON...MOVING EAST AT 35 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HARLAN...EARLING...DEFIANCE...PANAMA...WESTPHALIA... KIRKMAN AND MANTENO RECREATION AREA. THIS INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 80 AND 89. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTHWESTERN IOWA. LAT...LON 4169 9556 4186 9556 4186 9522 4165 9524 TIME...MOT...LOC 2257Z 283DEG 29KT 4177 9552 DEWALD
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 11:31 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 59 min |
| Jul 7, 12:22 AM CDT | Special Weather Statement | OAX | Harrison | 23 min |
| Jul 7, 1:12 AM CDT | Special Weather Statement | OAX | Pottawattamie, Shelby | 48 min |
| Jul 7, 1:53 AM CDT | Special Weather Statement | OAX | Shelby | 37 min |
| Jul 7, 2:02 AM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills, Pottawattamie | 43 min |
| Jul 7, 2:35 AM CDT | Severe Thunderstorm Warning | OAX | Fremont | 40 min |
| Jul 7, 2:57 AM CDT | Special Weather Statement | OAX | Mills, Montgomery, Page | 33 min |
| Jul 7, 3:13 AM CDT | Severe Thunderstorm Warning | OAX | Fremont, Page | 62 min |
| Jul 7, 4:01 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 44 min |
| Jul 7, 4:39 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 51 min |
| Jul 7, 5:12 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 48 min |
| Jul 7, 5:57 PM CDT | Special Weather Statement | OAX | Shelby | 33 min |
| Jul 7, 6:27 PM CDT | Special Weather Statement | OAX | Shelby | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.